0
Abstract: Case Reports |

Interstitial Pneumonitis Due to Pegylated Interferon Alfa-2b and Ribavirin FREE TO VIEW

Ravi R. Nemivant, MD; Rasheed Hammadeh, MD; Nikunj Shah, MD; Jaime Villanueva, MD
Author and Funding Information

Loyola University Medical Center, Maywood, IL


Chest


Chest. 2003;124(4_MeetingAbstracts):242S. doi:10.1378/chest.124.4_MeetingAbstracts.242S-a
Text Size: A A A
Published online

INTRODUCTION:  Infection with hepatitis C is effectively treated with interferon and ribavirin. We present the case of a patient who developed interstitial pneumonitis during treatment with pegylated interferon alpha-2b and ribavirin.

CASE PRESENTATION:  A 72 year-old male with hepatitis C and a viral load greater than 500,000 IU/mL began treatment with the combination of ribavirin 400 mg twice daily and pegylated interferon alpha-2b (PEG-Intron) 1.5 mcg/kg subcutaneously on a weekly basis. After four months of treatment, he developed a diffuse, pruritic rash concurrent with eosinophilia (1420/mm3, 38% total WBC). He was diagnosed with exfoliative erythroderma and treated with topical steroids. Ribavirin was discontinued. The erythroderma and eosinophilia resolved. Four days later he developed dyspnea and hypoxia. A CT scan of the chest revealed dense consolidations in both upper lobes (see figure). Interferon was discontinued. Bronchoscopy revealed moderate mucus production from all bronchial segments. Bronchoalveolar lavage failed to grow bacteria, acid-fast organisms, fungus, virus or Pneumocystis carinii. Transbronchial biopsy revealed focal fibrosis, eosinophilic proteinaceous exudates and reactive type II pneumocytes. The patient required intubation and mechanical ventilation. High-dose steroids were started. His infiltrates improved on chest roentgenography. Five days after starting mechanical ventillation, he was successfully extubated. Two weeks later he was discharged from the hospital. Four weeks after discharge, the patient was seen in the outpatient clinic. His dyspnea had completely resolved.DISCUSSION: Treatment of hepatitis C infection with non-pegylated interferon alpha-2b and ribavirin is becoming common practice. The addition of polyethylene glycol (PEG) to interferon alpha allows for a longer half-life and sustained therapeutic drug levels thus enabling once-weekly injections.This is the first case report documenting the development of interstitial pneumonitis after initial therapy with a combination of pegylated interferon alpha-2b and ribavirin for hepatitis C. The mechanism by which pneumonitis develops is unknown but is believed to be secondary to an allergic-immunologic process (1). In our case, the development of skin rash, peripheral eosinophilia and eosinophilic exudates on lung biopsy support this hypothesis. In addition, this theory is further supported by the quick resolution after drug cessation and steroid therapy.The only other incident of interstitial pneumonitis associated with pegylated interferon occurred in a patient who had already developed respiratory symptoms from previous treatment with a combination of non-pegylated interferon alpha and ribavirin (3). The combination of non-pegylated interferon alpha and ribavirin has been associated with the development of interstitial pneumonitis (1234). There are no cases reported in the medical literature of interstitial pneumonitis from ribavirin alone.

CONCLUSION:  Interstitial pneumonitis can develop during initial treatment of hepatitis C with pegylated interferon alpha-2b and ribavirin. Interstitial pneumonitis from pegylated interferon alpha-2b and ribavirin can resolve after steroid therapy and drug cessation. Interstitial pneumonitis must be considered in the diagnostic differential in patients who develop pulmonary complaints while being treated with pegylated interferon alpha-2b and ribavirin.

DISCLOSURE:  R.R. Nemivant, None.

Monday, October 27, 2003

4:15 PM - 5:45 PM

References

Ishizaki T, et al. Pneumonitis during interferon and/or herbal drug therapy in patients with chronic active hepatitis.European Respiratory Journal.1996;9(12):2691–2696
 
Karim A, et al. Interstitial pneumonitis in a patient treated with alpha-interferon and ribavirin for hepatitis C infection.American Journal of the Medical Sciences.2001;322(4):233–235
 
Kumar KS, et al. Significant pulmonary toxicity associated with interferon and ribavirin therapy for hepatitis C.American Journal of Gastroenterology.2002;97(9):2432–2440
 
Rothfuss KS, et al. Interstitial pneumonitis during combination therapy with interferon-alpha and ribavirin in a patient with chronic Hepatitis C.Zeitschrift fur Gastroenterologie.2002;40(9):807–810
 

Figures

Tables

References

Ishizaki T, et al. Pneumonitis during interferon and/or herbal drug therapy in patients with chronic active hepatitis.European Respiratory Journal.1996;9(12):2691–2696
 
Karim A, et al. Interstitial pneumonitis in a patient treated with alpha-interferon and ribavirin for hepatitis C infection.American Journal of the Medical Sciences.2001;322(4):233–235
 
Kumar KS, et al. Significant pulmonary toxicity associated with interferon and ribavirin therapy for hepatitis C.American Journal of Gastroenterology.2002;97(9):2432–2440
 
Rothfuss KS, et al. Interstitial pneumonitis during combination therapy with interferon-alpha and ribavirin in a patient with chronic Hepatitis C.Zeitschrift fur Gastroenterologie.2002;40(9):807–810
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543